Winter Storm, Burnett
- When
- April 14, 1:00 PM CST to April 16, 3:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
This was an unusually strong mid-April snowstorm. The area of low pressure slowly moved from the Central Plains to south of the Great Lakes before lifting into eastern Canada.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
This was an unusually strong mid-April snowstorm. The area of low pressure slowly moved from the Central Plains to south of the Great Lakes before lifting into eastern Canada. It brought heavy snow as far north and west as northeast MN and northwest WI. Snow first spread in force Saturday (April 14th) afternoon into northwest WI and east-central MN from the southwest. The snow then spread into the rest of the Northland Saturday night into Sunday. The snow continued much of Sunday, then slowly diminished Sunday night into Monday. There was lingering lake effect snow along the South Shore into early Tuesday. Snowfall amounts ranged from 6-12 across northwest Wisconsin with upwards of 18-22 in isolated sections of Douglas and Ashland Counties.|This storm generated strong northeast winds over Lake Superior. Park Point in Duluth had frequent gusts to 50 mph Friday night and Saturday. The freighter Algoma Spirit sheltered behind Sand Island (the western-most Apostle Island) during the storm Saturday and measured frequent wind gusts to 60 knots (69 mph, nearly hurricane-force). The Devil's Island observation site measured wind gusts to 59 mph. The winds generated large waves of at least up to 15 feet over Lake Superior and along the South Shore to the Duluth and Superior area. Since it was cold, the waves and spray created a lot of icing along the Lake Superior shore. The strong winds across the Northland, especially close to and downwind of Lake Superior, caused blizzard conditions with the falling snow. Highway 2 in Ashland was closed for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 14, 11:52 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1252 PM CDT Sat Apr 14 2018
.UPDATE...
Issued at 1252 PM CDT Sat Apr 14 2018
Updated below for 18Z aviation discussion.
UPDATE Issued at 953 AM CDT Sat Apr 14 2018
Minor updates to the forecast to incorporate some of the early
short-range guidance this morning, but overall messaging remains
the same. The worst of the wind is going on this morning with a
gradual decrease in intensity expected through the evening.
Lakeshore flooding is ongoing in Duluth's Canal Park and a few
trees have been downed due to the strong winds in northwest
Wisconsin this morning. Snowfall timing and amounts remain on
track. A tough forecast for the Twin Ports and the north shore as
the 00z a strong outlier compared to the rest of the guidance
suite. As 12z data rolls in this morning the high-res convection-
allowing guidance keeps the bulk of the precip further east, but
just a slight just westward plus lake-enhancement from the very
strong northeast winds leads to below average confidence for this
area. Will keep current messaging as-is with around 3 to 6+ inches
expected, but this could end up being higher or lower. Elsewhere
in northwest Wisconsin confidence is VERY high that there will be
significant and high-impact snow and wind on Sunday that could
produce a prolonged period of time where travel is dangerous if
not impossible at times due to heavy snowfall rates and strong
winds. It is conceivable blizzard conditions could develop, and
this will be something we will evaluate this afternoon. For now we
do NOT plan to upgrade to a blizzard warning for any locations in
northwest Wisconsin but conditions could be blizzard-like at
times. (For reference, blizzard criteria is wind gusts 35+ mph and
visibility below a quarter mile for 3+ hours.)
&&
.SHORT TERM...(Today through Sunday)
Issued at 500 AM CDT Sat Apr 14 2018
The main focus for the short-term period continues to be on the
impending early spring storm system that will impact northwest
Wisconsin and adjacent areas of northeast Minnesota today and
Sunday. This system continues to have some uncertainty appended
to it due to a large surface high pressure system lingering over
northern Ontario Canada, with a large area of dry air over our
northern counties. This system is driven by surface low pressure
currently situated over northern Missouri, placing us under the
inverted trough region. Strong large scale lift is associated with
this system, characterized by upper-level diffluence and a potent
mid-level shortwave with a low-level deformation zone as well.
Current regional radar mosaic shows a large area of precipitation
on-going from South Dakota to southern Minnesota and east towards
central Wisconsin. However, this precip is struggling to maintain
itself over our area due to the aforementioned dry air. RAP/NAM
model soundings at HYR both indicate very dry air up to 700 mb, so
very little moisture for this system to work with. The biggest
concern through this afternoon will be persistent strong
northeast winds, especially over Lake Superior and adjoining
areas. Very tight and strong pressure gradient will continue,
along with some blocked flow due to the higher terrain of the
North Shore, will lead to these very strong winds. Sustained
winds of 20 to 30 mph, with gusts of 35 to 45 mph possible over
adjacent areas of Lake Superior, due to the long fetch flow. Kept
the Lakeshore Flood Warning as is. Also issued a Wind Advisory for
areas downstream of the northeast flow, including Two Harbors,
the Twin Ports, Bayfield, and Ashland. The Wind Advisory goes to
7 PM tonight.
Then, attention turns to increasingly high chances of snow over
northwest Wisconsin and much of northeast Minnesota. The 850-700
mb layer deformation zone lifts northward, bringing the strongest
lift of this event over northwest Wisconsin tonight. Increased
moisture advection will overtake the dry air, and lead to a period
of moderate to heavy snow through Sunday afternoon. The northeast
fetch, and cooling 850 mb temperatures, will lead to some lake
enhancement of the synoptic scale stratiform snow. Snowfall rates
of up to one inch per hour will be possible. Gusty northeast winds
will remain over the region overnight and Sunday, so some areas
of blowing and drifting snow will also be possible. In total,
snowfall accumulations will generally range between 8 to 14
inches, with some locally higher amounts in areas downstream of
Lake Superior in northwest Wisconsin. Due to increased confidence
in snowfall amounts, decided to upgrade the Winter Storm Watch to
warnings. Adjacent areas of northeast Minnesota have been placed
in a Winter Weather Advisory, from southern Aitkin to southern St.
Louis to southern Lake counties, where between 4 to 7 inches of
snow will be possible through Sunday. Chances of snow will
eventually diminish late in the day Sunday, with some lingering
lake effect snow possible over the Lake Superior snowbelt region.
.LONG TERM...(Sunday night through Friday)
Issued at 507 AM CDT Sat Apr 14 2018
The main concern in this time range is the snow continuing on Sunday
night and Monday, adding to our snow totals for this event. The
surface low will be moving north through Michigan at this time, and
depending on the model we will have an inverted trough extending up
across the forecast area, generating snow that continues through
Sunday night and early Monday before tapering off. With the
uncertainties that exist in the near term, do not have a huge amount
of confidence in this part of the forecast, with model differences
in QPF being quite significant. Have gone with a blend in between
models for now, but expect that as convective trends farther south
earlier in the forecast are clarified this will improve. We are
still looking at another 1-3 inches overnight Sunday night, so
having the winter headlines continue until 12z Monday remains
reasonable. We may have to extend some areas if lake effects
develop, but am concerned that the shear will be too great for the
somewhat marginal lake-850 T difference we will have. Lake effect
potential continues Monday night into early Tuesday, but we will be
losing moisture and the trajectory is not as long, so the best
potential may shift east of the forecast area. Have kept pops going
along the south shore, but only in the chance category and with
light snowfall amounts. Otherwise, Tuesday is a lull in the
forecast, with high temperatures rising into the upper 30s and low
40s.
The upper level pattern continues to produce large cut off lows
during the extended, with strongly amplified features, as is fairly
typical of spring, even if it doesn't look like it outside. The
models agree on bringing another strong upper low across the central
CONUS mid week, but vary in strength and track. These differences
result in a dry and warm forecast for us from one, to a snowy and
windy from the other. Unfortunately, the snowy and windy one
looks more realistic, and have kept the higher pops and
temperatures going for Wednesday into Thursday.
After another lull day on Friday, we are looking at yet another
storm that may affect us next weekend but model differences are
quite large and have poor confidence in it for now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Apr 14 2018
The forecast continues to be on track as a strong early spring
storm affects the region into tomorrow. Winds continue to be the
main focus for the initial part of the TAF period. Northeast
winds of 25-30kts with gusts to 35-40kts at KDLH are ongoing.
Winds are a bit lighter at the remaining terminals, but still
gusting to 20-30kts. Winds will diminish a touch after sunset, but
will still be gusting to 20-30kts through the remainder of the
period. The focus then turns to the snow later this afternoon.
KHYR and KBRD will see snow after 21z that will eventually result
in MVFR CIGS and IFR VSBYS. The heavier snow will move into the
KDLH area after 06z, bringing MVFR CIGS and IFR VSBYS. This is
expected to continue for the remainder of the TAF period. KHIB and
KINL should miss most of the snow and are expected to remain VFR
through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 27 21 27 19 / 30 80 80 50
INL 33 18 32 19 / 0 0 20 40
BRD 32 22 31 18 / 20 60 60 30
HYR 30 22 29 21 / 60 100 100 50
ASX 28 23 28 22 / 30 100 100 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Lakeshore Flood Warning until 10 AM CDT Sunday for WIZ001>004.
Wind Advisory until 7 PM CDT this evening for WIZ001>003.
Winter Storm Warning until 7 PM CDT Sunday for WIZ006>009.
Winter Storm Warning from 7 PM this evening to 7 AM CDT Monday
for WIZ001>004.
MN...Lakeshore Flood Warning until 10 AM CDT Sunday for MNZ020-037.
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for MNZ020-036-037.
Wind Advisory until 7 PM CDT this evening for MNZ020-037.
Winter Storm Warning until 7 PM CDT Sunday for MNZ038.
LS...Gale Warning until 10 PM CDT Sunday for LSZ121-140>148.
&&
UPDATE...JJM/BJH
SHORT TERM...JTS
LONG TERM...LE
AVIATION...BJHHazardous Weather Outlook National Weather Service Duluth MN 522 AM CDT Sat Apr 14 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 522 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Strong northeast winds will impact areas at the head of Lake Superior, including Two Harbors, the Twin Ports, east towards Bayfield and Ashland today. Winds 30 to 40 mph, with gusts of 50 mph, will be possible. This will result in difficult driving conditions and large waves on Lake Superior, which will affect lakeshore areas. On lakes where thick ice remains, including Lake Superior, chunks of lake ice may be picked up by the waves and crash onto shore, including some stretches of roads which are adjacent to the lake. Lakeshore flooding is possible, which could damage property and cause water on parking lots and roadways near the lake. See the Lake Shore Flood Warning and Wind Advisory for more details. Moderate to heavy snow will then move into northwest Wisconsin and adjacent areas of northeast Minnesota tonight. Northeast winds will remain gusty overnight, which will lead to reduced visibilities to one-half of a mile or less at times. The heaviest snow is expected to start falling after midnight tonight. Those with travel plans today and tonight should be prepared for hazardous travel conditions. See the Winter Storm Warning and Winter Weather Advisory for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate to heavy snowfall will continue across northwest Wisconsin and adjacent areas of northeast Minnesota during the day Sunday. Some lake effect snow will continue through the day Monday along the South Shore of Lake Superior. Through Monday, this storm system could bring between 12 to 18 inches of snow accumulations to northwest Wisconsin, with amounts between 6 to 9 inches along the North Shore of Lake Superior. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-151030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 522 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Northeast gales of 40 to 50 knots are expected today with wave heights of 12 to 16 feet or greater across the nearshore waters of western Lake Superior. Winds and waves gradually diminish some tonight, but gale warnings will remain in effect for today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northeast gales of 35 to 45 knots Sunday will gradually diminish during the afternoon and evening, with gale warnings continuing through much of Sunday. Strong winds and high waves are expected to continue into Monday. JTS/LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
809 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND GST SKY HARBOR AIRPORT 46.72N 92.04W
04/14/2018 M54 MPH ST. LOUIS MN AWOS
AWOS STATION DYT, SKY HARBOR AIRPORT.
0605 AM NON-TSTM WND GST 2 SW PROCTOR 46.72N 92.25W
04/14/2018 M53 MPH ST. LOUIS MN MESONET
MESONET STATION MN080, 2 SW PROCTOR.
0654 AM NON-TSTM WND GST 1 E DULUTH 46.78N 92.09W
04/14/2018 M51 MPH ST. LOUIS MN OTHER FEDERAL
WATER LEVEL OBSERVATION STATION DULM5, 1 E
DULUTH / NEXT TO LIFT BRIDGE.
0700 AM NON-TSTM WND GST DEVILS ISLAND 47.08N 90.73W
04/14/2018 M49 MPH ASHLAND WI C-MAN STATION
C-MAN STATION DISW3, DEVILS ISLAND.
0452 AM NON-TSTM WND GST ASHLAND AIRPORT 46.55N 90.92W
04/14/2018 M49 MPH ASHLAND WI ASOS
ASOS STATION ASX, ASHLAND AIRPORT.
0710 AM NON-TSTM WND GST DULUTH RWIS 46.77N 92.11W
04/14/2018 M47 MPH ST. LOUIS MN MESONET
MESONET STATION MN082, DULUTH RWIS.
0650 AM NON-TSTM WND GST DULUTH AIRPORT 46.84N 92.21W
04/14/2018 M47 MPH ST. LOUIS MN MESONET
MESONET STATION DLH, DULUTH AIRPORT.
0635 AM NON-TSTM WND GST SUPERIOR AIRPORT 46.69N 92.09W
04/14/2018 M46 MPH DOUGLAS WI AWOS
AWOS STATION SUW, SUPERIOR AIRPORT.
0635 AM NON-TSTM WND GST CLOQUET AIRPORT 46.70N 92.50W
04/14/2018 M45 MPH CARLTON MN AWOS
AWOS STATION COQ, CLOQUET AIRPORT.
0703 AM NON-TSTM WND GST 7 WNW MINONG 46.14N 91.98W
04/14/2018 M44 MPH WASHBURN WI MESONET
MESONET STATION MRZW3, 7 WNW MINONG.
0246 AM NON-TSTM WND GST 4 ENE TWO HARBORS 47.07N 91.59W
04/14/2018 M43 MPH LAKE MN MESONET
MESONET STATION MN093, 4 ENE TWO HARBORS.
0708 AM NON-TSTM WND GST BAYFIELD 46.81N 90.81W
04/14/2018 M42 MPH BAYFIELD WI MESONET
MESONET STATION D6252, BAYFIELD.
0635 AM NON-TSTM WND GST TWO HARBORS 47.05N 91.75W
04/14/2018 M41 MPH LAKE MN AWOS
AWOS STATION TWM, TWO HARBORS.
0630 AM NON-TSTM WND GST SILVER BAY MARINE 47.28N 91.26W
04/14/2018 M41 MPH LAKE MN MESONET
MESONET STATION SLVM5, SILVER BAY MARINE.
0235 AM NON-TSTM WND GST 2 WNW DULUTH 46.79N 92.16W
04/14/2018 M41 MPH ST. LOUIS MN MESONET
MESONET STATION MN046, 2 WNW DULUTH.
0608 AM NON-TSTM WND GST 2 SW MOOSE LAKE 46.42N 92.80W
04/14/2018 M40 MPH CARLTON MN MESONET
MESONET STATION MZHM5, 2 SW MOOSE LAKE.
&&
JJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
926 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND GST 1 E DULUTH 46.78N 92.09W
04/14/2018 M50 MPH LSZ145 MN CO-OP OBSERVER
MAX GUST AT THE DULUTH AERIAL LIFT BRIDGE.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
938 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND DMG 4 SSE GRAND VIEW 46.31N 91.09W
04/14/2018 BAYFIELD WI LAW ENFORCEMENT
TREES BLOCKING CTH D ABOUT 4 MILES SOUTH OF
US 63.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM NON-TSTM WND DMG WASHBURN 46.67N 90.89W
04/14/2018 BAYFIELD WI PUBLIC
MULTIPLE TREES DOWN/DAMAGED IN WASHBURN. 15
INCH PLUS DIAMETER PINE TREE SNAPPED 4-5
FEET ABOVE THE GROUND.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
143 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND DMG HAYWARD 46.01N 91.48W
04/14/2018 SAWYER WI TRAINED SPOTTER
NUMEROUS 3" DIAMETER TREE BRANCHES DOWN IN
HAYWARD.
&&
BJHThe national radar mosaic for the moment the first event began.
5 winter storm, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753026, 753027, 753028, 753029, 753013, 753014, 753025, 753015.